NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, April 18, 2014
PFO, FVL, TIA and Tamoxifen
In perusing your site I saw mention of a woman who had both a PFO and FVL. This is the case with my wife, 40-years-old, as we`ve discovered recently. She was diagnosed with breast cancer one year ago today and after bilateral mastectomies, they put her on Tamoxifen. She had a TIA this past winter which led to some concern and involvement of more than just an oncologist. It was learned after much poking and prodding, testing and scanning that she has Factor V Leiden as well as a PFO. She has since stopped taking Tamoxifen.
The cardiologists and neurologists at the VA want to close the PFO. The oncologist wants it closed also so they can continue Tamoxifen. It`s been a horrid year and anything you might have to say would be well-received. My brain is mush from all of this so I don`t know that I would find my way back here to check for a response, but I`ll try.
This is a complex set of problems in a young woman. The Factor V Leiden predisposes to clotting. Tamoxifen also increases the risk of clotting. The Patent Foramen Ovale predisposes to stroke by allowing clots that form on the venous side of the circulation to cross to the arterial side and travel to the brain. My understanding is that PFOs should be closed when there is a large amount of blood crossing between chambers of the heart. In this case, the patient’s own history of TIA also suggests that stroke risk is high.
What would be needed would be to weigh the risks and benefits of the alternative treatment options. There is not really sufficient information here to do so to guide this patient. I do not believe tamoxifen would ever be indicated with Factor V Leiden unless the patient was fully anticoagulated, even if the PFO was closed. If treatment for the breast cancer was necessary (and insufficient information was offered on that point), alternative treatment (i.e. ovarian suppression) could be considered.
I hope this helps.
Paula Silverman, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University